Hail, Graves
- When
- March 27, 3:25 PM CST
- Where
- Graves County, Wingo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -88.730
Thunderstorms increased in coverage and intensity during the afternoon hours ahead of an advancing cold front over southern Illinois and southeast Missouri. Large hail accompanied a couple of the storms due to unseasonably cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms increased in coverage and intensity during the afternoon hours ahead of an advancing cold front over southern Illinois and southeast Missouri. Large hail accompanied a couple of the storms due to unseasonably cold air aloft. Wind profiles aloft favored cellular activity, including a couple of supercells that spawned tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 1:10 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 210 PM CDT SUN MAR 27 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 121 PM CDT Sun Mar 27 2016 Cold front is analyzed with westerlies from STL to just west of UNO. Visible imagery shows dense cloud mass just behind boundary with radar indicating cold advection post frontal rain across cntl MO. BINOVC in pre frontal environ over PAH FA, with peaking afternoon temps in l-m70s and dew points ranging from u50s (west) to lower 60s (east). The window for convection is short-lived, from as little as 1-2 hours in our west, to as much as 3-4 hours in our east. The front will make rapid eastward progression thru the pm/early evening hours. It will encounter MUCapes supportive of thunder potential, with temps aloft and steepened lapse rates supportive of SLGT risk svr, mainly along/east of Lower Ohio River valley region and across much of WKY. Thunder chances then drop off markedly/shifting east after 00z and scour entirely after 03z or 04z. Will continue close weather watch for pm svr potential, with damaging winds/hail still primary hazards if a svr storm occurs. After fropa, pops eliminated and skies clear shortly thereafter (mainly after midnight) tonight. We'll see some 30s dip into the area tonight for lows, mainly across our western third/counties. While patchy frost may be possible in the Ozarks or western fringe counties, believe winds will hold light breeze for all but very end of night (far west) and thus preclude necessity for frost headline like further to our West. Slightly cooler/drier air then works down the column for tmrw/tmrw night. Tuesday is an airmass modifying/rebounding day, though not as warm as today. .LONG TERM...(Wednesday through Sunday Night) Issued at 209 PM CDT Sun Mar 27 2016 The primary weather feature will occur within the first 24 hours of the extended forecast period. The trough forecast to build into the Pacific Northwest U.S. today will carve out a closed low across the Western U.S. through Tuesday. As the western limb of the slightly westward tilted north-south orient ridge moves east of the area, the moisture plume from the Gulf of Mexico will intersect with more favorable instability on Wednesday. This will produce of a mix of showers and thunderstorms, as minor impulses rotate around the eastern limb of the trough from northern Mexico and northward from the Lower Mississippi Valley. The thunderstorm activity should diminish following the passage of the front (albeit weak) Wednesday night, as the upper low from the Western U.S. shifts into the Middle Mississippi Valley and upper Midwest. By Thursday, the flow of moisture is truncated as the broad upper trough across the Midwest shears out along the southern edge. This will limit the deep layer moisture, with the only contribution from existing moisture advected around the trough from the upper Midwest. Given the variability in both the speed and location of the upper trough, there may be intermittent injection of cold air advection shower (possibly isolated thunderstorm) development from northwest to southeast across the WFO PAH forecast area. For all intent and purposes, plan to keep the area dry, as coverage will be sporadic at best Friday into Saturday. With the switch to northwest flow late Friday night through Sunday night, we could see temperatures falling back into the 30s. we could see frost potential and possibly a mild freeze potential each night next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 121 PM CDT Sun Mar 27 2016 Terminals reside in pre frontal environ this pm, with MVFR scattered bases becoming CIGS as cold front taps moistening tongue in advance of its arrival late this pm/and passage early this evening. Convective chances increase, particularly east, and have included MVFR to at times IFR vsby restriction with gusty winds and perhaps, airport alternate cigs occurring in stronger storm. The time window is short, from 1-2 hours west (KCGI) to 3-4 hours east (KOWB) for convection induced restrictions. Otherwise fropa will ultimately clear/scatter skies later tonight as winds go northwesterly and slacken. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && LONG TERM...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 AM CDT SUN MAR 27 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 AM CDT SUN MAR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY OVER FAR SOUTHEAST ILLINOIS... SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW SEVERE STORMS CANNOT BE RULED OUT...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY INTO THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND FAR SOUTHEAST MISSOURI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 335 PM CDT SUN MAR 27 2016 ILZ093-272100- PULASKI IL- 335 PM CDT SUN MAR 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI COUNTY UNTIL 400 PM CDT... AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MOUNDS...OR 11 MILES NORTHWEST OF LA CENTER...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLMSTED AND NEW GRAND CHAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3716 8913 3723 8915 3733 8908 3725 8898 TIME...MOT...LOC 2034Z 218DEG 32KT 3720 8912 SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL NEW BURNSIDE 37.58N 88.77W
03/27/2016 M1.00 INCH JOHNSON IL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
420 PM CDT SUN MAR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WINGO 36.64N 88.74W
03/27/2016 M0.75 INCH GRAVES KY TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED.
&&
SMITTYThe Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
4 tornado, 3 hail. Local standard time, as filed.
This EF-2 tornado touched down just east of the Trigg County line, then moved east-northeast across Highway 91. The tornado continued east-northeast across the Pennyrile Parkway just south of Crofton. The average path width was 100 yards. The tornado path was through farmland interspersed with woodlands. Sixteen barns were destroyed. Ten other barns sustained minor to moderate damage. Two homes sustained moderate damage. Ten tractors or farm implements were damaged. One farmer near Crofton estimated damage was near one-half million dollars just at his farm alone. Nearly 500 utility customers were without power after the tornado. The highest estimated wind speeds of 115 mph were at a farm on Highway 91, where a two-ton truck was overturned.
Minor roof damage occurred on two homes. A few trees were uprooted or snapped. Large tree limbs were down. The average path width was 75 yards. Peak winds were estimated near 80 mph. Much of the path was along or near Highway 800 west of Crofton.
This weak tornado formed just inside the Christian County line along Highway 189 near the Pond River. This tornado was spawned by the same parent cell that was responsible for the EF-2 tornado in northern Christian County. The tornado then tracked into Muhlenberg County within one minute of touching down. Small tree limbs were broken. Peak winds in the Christian County portion of the path were estimated near 60 mph. The average path width was 50 yards.
This weak tornado crossed into a forested area of Muhlenberg County from Christian County. Several tree tops were snapped, and numerous large limbs were blown down. Some tin was blown off an outbuilding. Much of the path was along Highway 189. The average path width was 50 yards. Peak winds were estimated near 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618756, 618757, 618758, 618767, 618768, 618773, 618771.